Citation: Heavyweight f*up. "The Worst Part of This Was Almost Horrifying: An Experience with Adrafinil, Phenibut & 5-HTP (exp115291)". Erowid.org. Apr 1, 2021. erowid.org/exp/115291
I've had significant experience with stimulants, sedatives, hallucinogens, antipsychotics, deliriants, dissociatives, and... well, almost everything else prior to this combination, but I made a terrible mistake of eyeballing some newly purchased "heath supplements"/"nootropics".
I made a terrible mistake of eyeballing some newly purchased "heath supplements"/"nootropics".
The results were totally disastrous (don't read too much into the good parts).
Among others, I have had prescriptions for Adderall and Ritalin in the past, up to 60mg/day instant release of each (first Ritalin then, when "it stopped working" for me, Adderall) as well as Klonopin, Ativan, and Valium (2mg, 2mg, and 10mg/day, in that order), so I figured, "I know stimulants, I know GABA-ergics, I'll be fine!" I ordered adrafinil and phenibut online and successfully tried them at 300mg adrafinil and 3g phenibut per dose, sometimes combined.
One day, however, for some unknown reason probably involving hubris I decided to eyeball my doses of adrafinil and phenibut. In retrospect, I probably added more than 1g of adrafinil and about 5g of phenibut to a beverage before swilling it down. Earlier in the day I had taken a 5-HTP supplement containing an assortment of other herbs and chemicals. Now the weirdness begins:
About 2 hours later while I was at my job trying to do some laboratory-based work on a microscope, I noticed that my vision was glitching in a way that I’ve never experienced before but which was highly suggestive of a serotonin system effect. Immediately I thought, “The 5-HTP is acting up” but after a while of increasingly intense and unusual effects it was virtually impossible that any 5-HTP supplement taken at a regular dose could produce these effects. Eventually it turned into a full-blown psychedelic-like experience with symmetric flashes of color receding to the central point of my gaze, delayed response of my vision to looking elsewhere (as in, I would look from the computer screen up at the wall and a moment later would see superimposed on the wall the same image I had seen on the screen), even the vision of images seen many seconds ago. It was as though my memory was redistributing information to my visual processor and I would experience it anew, laid on top of my regular field of vision in a very interesting, almost fun, and altogether non-obstructive manner. However, it was worrisome even while being enjoyable because there was at the time no intended cause of these effects. After a while I realized I must have taken more than I thought of something(s), which was pretty disturbing because these effects had been getting more intense for almost 5 hours and were still increasing. After a while I had to ride the wave in a more active way rather than simply observing, because I had work to do and was a bit concerned for my wellbeing at the same time.
After work I had to drive home (which, by the way, is never ever a good idea when one is in such a state: see the Erowid-supplied warning on not being this stupid) but I experienced virtually no difficulty driving, which was a relief. Even so I knew I was doing something stupid and would have called in sick to work if I knew what my night would turn into. I had a CD of the melodic death metal band I started in high school in my car’s CD player and was listening to it as I drove. The experience was very vivid, emotional, and warped in a way that made me feel almost overwhelmed with nostalgia, feelings, and sensations. I attribute this aspect of my experience to the serotonergic activity of this cocktail, and would happily repeat that part of the experience if not for the badness that preceded, coincided with, and followed it.
The worst part of this experience was almost horrifying. My muscles were twitching severely and uncontrollably, especially my hands while I was trying to hold things. I accidentally dumped out an entire cup of tea on the floor at home because my hand jerked forward against my will. After I had slept a full night I awoke feeling a little out of it but without the weird visual distortions and body twitches. However, as I arose from waking to being fully alert the effects resumed with almost their original intensity. Partway through the morning I brought a freshly brewed cup of strong, dark-roast black coffee into my room and again my hand twitched and I involuntarily dumped more than half of it out onto a white, woolen carpet. I spent the rest of the day trying a half dozen ways to get the stain out, which remains to this day.
The moral of this story is manifold:
Not to combine substances I do not know extremely well
Not to ever, ever, EVER eyeball loose quantities of any substance, ever
Not to ever get behind the wheel under the influence
I could do permanent damage to my organs, nervous system, mind, soul, etc. by overdosing on even a single substance, but when combining them, it is truly playing with fire and one can expect to be burned
Even the most innocuous over-the-counter “health supplements” and “nootropics” can seriously ruin your life.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.